Arizona, 2014Heavy Rain in Arizona, August 2, 2014
August 2, 2014 · NWS PSR · 2 events in 2 counties and zones
Scattered thunderstorms developed across portions of central Arizona, including the greater Phoenix metropolitan area, during the afternoon hours on August 2nd. Due to excessive amounts of moisture in the atmosphere, a Flash Flood Watch had been issued for the area effective from noon until midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of central Arizona, including the greater Phoenix metropolitan area, during the afternoon hours on August 2nd. Due to excessive amounts of moisture in the atmosphere, a Flash Flood Watch had been issued for the area effective from noon until midnight. Heavy rain was produced by the thunderstorms, and rainfall rates in excess of one inch per hour were observed. The rains led to the issuance of multiple Flash Flood Warnings and Urban and Small Stream Flood Advisories for central Arizona. Significant flash flooding was not observed, instead there were a number of issuances of urban flooding of roads, washes and low lying areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 2, 1:00 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 2, 1:00 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
100 PM MST SAT AUG 02 2014
.SYNOPSIS...
AN UPPER LOW MOVING UP THE NORTHWEST COAST OF MEXICO WILL MOVE
THROUGH ARIZONA AND SOUTHERN CALIFORNIA THIS WEEKEND LEADING TO MORE
NUMEROUS SHOWERS AND THUNDERSTORMS THAN A TYPICAL MONSOON WEEKEND.
THE MOST ACTIVE PERIOD LOOKS TO BE THIS AFTERNOON AND TONIGHT AND
THUS A FLASH FLOOD WATCH IS IN EFFECT. THE LOW EXITS THE REGION
MONDAY AND STORM CHANCES BEGIN TO TREND DOWNWARD. FURTHER DRYING IS
EXPECTED TUESDAY INTO THURSDAY WITH STORM CHANCES RETREATING FURTHER
AND FURTHER EAST.
&&
.DISCUSSION...
FORECASTS REMAIN ON TRACK...AND CONTINUE TO CALL FOR VERY WET AND
UNSETTLED CONDITIONS THIS AFTERNOON THROUGH THE WEEKEND AS AN
INVERTED TROF MOVES NORTH AND INTO THE LOWER DESERTS AND TRIGGERS
WIDESPREAD SHOWERS/CONVECTION. UPPER HIGH CENTER HAS MIGRATED WELL
TO OUR NORTHWEST...AND AN IMPRESSIVE UPPER LOW/INVERTED TROF HAS
MOVED INTO NRN/CENTRAL BAJA...SETTING UP AN SELY/EASTERLY FLOW ALOFT
OVER MOST OF THE LOWER AZ/SERN CA DESERTS. CONSIDERABLE MONSOON
MOISTURE HAS OVERSPREAD THE AREA...IR SATELLITE IMAGERY AT 1 PM
SHOWED MOSTLY CLOUDY OR CLOUDY SKIES OVER SERN CA AND MUCH OF
ARIZONA. PWAT VALUES FROM THE MORNING PHX/TUS SOUNDINGS SHOWED
READINGS AROUND 1.8 INCHES. SURFACE DEWPOINTS ACROSS THE LOWER
DESERTS EARLY THIS AFTERNOON WERE QUITE HIGH...IN THE MID TO UPPER
60S OVER THE AZ DESERTS AND INTO THE LOW 70S OVER PORTIONS OF SERN
CA INCLUDING IMPERIAL AND YUMA. SCATTERED SHOWERS HAVE ALSO
DEVELOPED OUT WEST...AND IMPERIAL HAS PICKED UP OVER 0.05 INCHES OF
RAIN SINCE LATE MORNING. THE WIDESPREAD CLOUD COVER AND SHOWERS HAVE
PUT A DAMPER ON ANY WARMING HOWEVER AND TEMPS WERE VERY LOW FOR
EARLY AFTERNOON...RANGING FROM LOW 80S OUT WEST IN THE SHOWERS...TO
NEAR 90 OVER THE CENTRAL AZ DESERTS INCLUDING PHOENIX.
SOUNDINGS FROM EARLIER THIS MORNING SUGGESTED CAPE IN EXCESS OF 1500
J/KG...HOWEVER LATEST SPC MESOANALYSIS GRAPHICS SHOWED MIXED LAYER
CAPE MOSTLY BELOW THAT AMOUNT OVER THE DESERTS...AND LESS THAN 1000
J/GK OVER SOUTH CENTRAL AZ. STILL...THERE IS SUFFICIENT
CAPE/INSTABILITY AND MOISTURE TO ALLOW FOR AT LEAST SCATTERED
CONVECTION THIS AFTERNOON AND EVENING. ALSO...AS THE INVERTED TROF
MOVES TO THE NORTH...WIND FIELDS ALOFT STRENGTHEN AND UPPER
DIFLUENCE INCREASES. THUS...GIVEN ABOVE NORMAL DYNAMICS AND HIGH
MOISTURE VALUES WITH PWAT APPROACHING 2 INCHES...WE WILL STILL CALL
FOR NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS TO DEVELOP AS THE
AFTERNOON PROGRESSES...AND CONTINUE WELL IN TO THE OVERNIGHT HOURS.
MAIN WEATHER THREAT WILL LIKELY BE HEAVY RAIN...LEADING TO VARIOUS
HYDRO ISSUES SUCH AS URBAN FLOODING...FLASH FLOODING AND WATER
RUNNING IN WASHES/STREAMS. ALSO...CANNOT RULE OUT THE OCCASIONAL
SEVERE STORM WITH DAMAGING MICROBURST WINDS...EVEN THOUGH THE WET
LOWER ATMOSPHERIC PROFILE IS NOT AS SUPPORTIVE AS USUAL. FLASH FLOOD
WATCH WILL CONTINUE FOR ALL OF OUR CWA THROUGH MIDNIGHT TONIGHT. AT
THIS TIME IT APPEARS THAT THE BEST WINDOW FOR HEAVY RAIN WILL BE MID
AFTERNOON THROUGH MID EVENING...WITH RAINS LINGERING PAST MIDNIGHT.
GUIDANCE IS CONSISTENT IN CALLING FOR THE UPPER LOW TO MOVE NORTH
AND INTO SERN CA AND FAR SWRN AZ ON SUNDAY...FOCUSING THE BULK OF
THE WEATHER THREATS ON OUR WESTERN ZONES. ALTHOUGH MUCH OF THE
ENERGY ASSOCIATED WITH THE LOW MOVES NORTH OF OUR CWA BY SUNDAY
EVENING...THERE IS A SECONDARY VORT LOBE/TROF FEATURE THAT LINGERS
OVER SERN CA DURING THE DAY...ELEVATING THE CHANCES FOR CONVECTION.
AS SUCH WE WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
FORECAST OUT WEST SUNDAY INTO SUNDAY EVENING...WITH POPS LOWERING
INTO THE SLIGHT CHANCES FOR MUCH OF SOUTH CENTRAL AZ. TEMPS ON
SUNDAY WILL STAY WELL BELOW SEASONAL NORMALS AND IN THE 90S FOR MUCH
OF THE DESERTS...GIVEN THE CLOUDS/MOISTURE PRESENT AND ALSO A RESULT
OF BOUNDARY LAYER COOLING FROM THIS EVENINGS SHOWERS AND
THUNDERSTORM GENERATED RAIN-COOLED OUTFLOW WINDS.
BY MONDAY...MOST OF THE UPPER LOW/INVERTED TROF HAS LIFTED WELL TO
THE NORTH AND NORTHEAST...ALLOWING A DRIER AND MORE LAMINAR
SOUTH/SOUTHWEST FLOW ALOFT TO SPREAD ACROSS MOST OF THE LOWER
DESERTS. THIS UNFAVORABLE FLOW...COUPLED WITH WEAKER DYNAMICS ON THE
BACK SIDE OF THE DEPARTING LOW...WILL LIMIT THUNDERSTORMS CHANCES
FOR MONDAY. THERE WILL BE LINGERING BOUNDARY LAYER MOISTURE IN
PLACE...AND SUFFICIENT SUNSHINE TO SPUR DEVELOPMENT OF ISOLATED
THUNDERSTORMS BUT THEY SHOULD FOCUS PRIMARILY OVER HIGHER TERRAIN
AREAS TO THE NORTH AND EAST OF PHOENIX. MUCH OF THE LOWER DESERTS
WILL SEE PARTLY TO MOSTLY SUNNY SKIES MONDAY...ALONG WITH SEVERAL
DEGREES OF WARMING AS THE AIRMASS STARTS TO DRY OUT.
TUESDAY THROUGH SATURDAY...
THE FIRST HALF OF THE NEXT WORKWEEK CONTINUES TO LOOK LIKE A
DOWNTREND IN STORM ACTIVITY AS THE INVERTED TROUGH DEPARTS AND DRIER
AIR MOVES INTO THE REGION AND GETS REINFORCED BY A BROADER TROUGH IN
THE WESTERLIES. ACCORDINGLY POPS RETREAT EASTWARD AND TEMPS SLOWLY
CLIMB...DROPPED POPS ALTOGETHER THURSDAY. LITTLE CHANGE EXPECTED ON
FRIDAY...ALTHOUGH MOISTURE INCREASES SLIGHTLY EAST OF PHOENIX
ALLOWING FOR A SLIGHT CHANCE OF AFTERNOON STORMS...INCREASING
SOMEWHAT BY SATURDAY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL
CONSIDERABLE MID AND HIGH CLOUDS THAT ARE LEFT OVER FROM LAS NIGHT/S
TS ACTIVITY WILL CONTINUE TO SLOWLY THIN/CLEAR OUT THROUGH THE REST
OF THE EARLY AND MID-AFTERNOON HOURS BEFORE THE NEXT ROUND OF TS
DEVELOPMENT BRINGS MORE CLOUDS AND A GOOD CHANCE FOR RAIN/GUSTY
WINDS FROM THE EAST LATE THIS AFTERNOON OR EARLY THIS EVENING. DUE
TO THE ABUNDANT MOISTURE THROUGH THE ATMOSPHERIC COLUMN...THE MAIN
IMPACT FROM THESE STORMS WILL BE HEAVY RAINS AND LOWER
CIGS...PERHAPS BRIEFLY AS LOW AS 4K FT...ALONG WITH A BRIEF PERIOD
OF STRONG AND GUSTY WINDS AHEAD OF THE STORMS. LINGERING SHOWERS
WILL LIKELY LAST WELL INTO THE NIGHT...AND INTO SUN MORNING AS WELL.
THUNDERSTORM ACTIVITY ON SUNDAY AFTERNOON WILL BE NOTICEABLY LESS
THAN WHAT WE EXPECT TODAY...AND BE MAINLY CONFINED TO THE HIGHER
TERRAIN NORTH AND EAST OF PHOENIX.
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA......KIPL...AND KBLH...
ABUNDANT MOISTURE THROUGH THE COLUMN WILL ALLOW BKN-OVC MID-HIGH
CLOUD LAYERS...ALONG WITH A CHANCE FOR LIGHT SHOWERS TO PERSIST
THROUGH MOST OF THE TAF PERIOD. A WEAK WEATHER DISTURBANCE MOVING IN
FROM THE SOUTHEAST WILL LIKELY SET OFF A PERIOD OF HEAVIER
SHOWERS...AND THUNDERSTORMS THIS EVENING...WITH KBLH HAVING THE BEST
CHANCE FOR TS ACTIVITY...AND LOWERED CIGS. WINDS WILL LIKELY REMAIN
MOSTLY FROM A SOUTHERLY TO SOUTHEASTERLY DIRECTION...EXCEPT NEAR
SHOWERS AND THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
MONSOONAL MOISTURE WILL LINGER INTO MONDAY WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS MAINLY ACROSS SOUTH-CENTRAL AND
EASTERN ARIZONA. DRIER AIR WILL QUICKLY WORK INTO THE AREA FROM THE
WEST LATER MONDAY INTO TUESDAY AND LIKELY LASTING THROUGH THURSDAY.
AFTERNOON MINIMUM HUMIDITY VALUES WILL DROP INTO TEENS FOR TUESDAY
THROUGH THURSDAY...AND POSSIBLY INTO FRIDAY BEFORE MOISTURE BEGINS
TO INCREASE AGAIN. THUNDERSTORM POTENTIAL WILL GENERALLY BE
CONFINED TO THE HIGHER TERRAIN AREAS NORTH AND EAST OF PHOENIX
DURING THIS TIME. HIGH TEMPERATURES WILL BE ON THE UPSWING THROUGH
THE ENTIRE WEEK...WARMING UP TO NEAR NORMAL BY TUESDAY AND WEDNESDAY
AND THEN ABOVE NORMAL THROUGH THE END OF THE WEEK.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH THROUGH THIS EVENING AZZ020>028.
CA...FLASH FLOOD WATCH THROUGH THIS EVENING CAZ030>033.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...AJ/CB
AVIATION...PERCHA
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Aug 2, 1:17 PM MST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
117 PM MST SAT AUG 2 2014
AZZ020>028-CAZ030>033-031300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
117 PM MST SAT AUG 2 2014 /117 PM PDT SAT AUG 2 2014/
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MST /MIDNIGHT PDT/
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAINFALL ALONG WITH
POSSIBLE FLASH FLOODING IS EXPECTED WITH THE STRONGER THUNDERSTORMS.
ADDITIONALLY...A FEW STORMS MAY GENERATE GUSTY DAMAGING WINDS IN
EXCESS OF 50 MPH...AND DENSE BLOWING DUST. SHOWERS AND THUNDERSTORMS
WILL DIMINISH FROM THE SOUTH AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY AND
SUNDAY EVENING PRIMARILY ACROSS THE DESERTS TO THE WEST OF PHOENIX.
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER THUNDERSTORMS...
IN ADDITION TO GUSTY OUTFLOW WINDS AND BLOWING DUST.
DRIER CONDITIONS ARE EXPECTED FROM THE SOUTHWEST ON MONDAY...AND
THUNDERSTORM ACTIVITY SHOULD BE PRIMARILY CONFINED TO HIGHER TERRAIN
AREAS EAST OF PHOENIX STARTING ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Aug 2, 11:04 AM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1104 AM MST SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 4 N NORTH MOUNTAIN PARK 33.64N 112.07W
08/01/2014 M1.39 INCH MARICOPA AZ TRAINED SPOTTER
1.39 IN OF RAIN LAST NIGHT.
&&
EVENT NUMBER PSR1400152
MPLocal storm report, Aug 2, 11:11 AM MST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1111 AM MST SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 4 S GLOBE 33.34N 110.78W
08/02/2014 M1.60 INCH GILA AZ TRAINED SPOTTER
1.6 IN OF RAIN BETTWEEN LAST NIGHT AND THIS MORNING
&&
EVENT NUMBER PSR1400153
MPHeavy Rain, Maricopa
- When
- August 2, 3:50 PM MST to 6:30 PM MST
- Where
- Maricopa County, 4.26 mi ESE of Phoenix Deer Vly Arp
- Reported by
- Trained Spotter
- Coordinates
- 33.660, -112.010
Scattered thunderstorms developed across portions of central Arizona, including the greater Phoenix area, during the afternoon hours on August 2nd. Due to very high moisture levels in the atmosphere, a Flash Flood Watch had been issued for the area from noon through midnight. Some of the thunderstorms affected communities such as Scottsdale, Paradise Valley and Deer Valley, and they did produce locally heavy rainfall. A variety of spotters reported heavy rain with rainfall rates well in excess of one inch per hour. For example, at 1709MST a trained spotter 3 miles southwest of Desert Ridge Marketplace measured 0.58 inches of rain within 20 minutes. At 1650MST, another nearby spotter reported the curb lane on 32nd Street was flooded and impassable. Additionally, at 1811MST a trained spotter 2 miles southwest of Fountain Hills measured 0.52 inches of rain within 30 minutes and reported that the wash behind his house was running. A Flash Flood Warning had been issued for communities such as Scottsdale, Desert Ridge and Carefree, from 1641MST through 1845MST, however significant flash flooding was not observed. Instead, there were instances of urban flooding reported, including flooding of local streets and washes.
Heavy Rain, Gila
- When
- August 2, 6:00 PM MST to 8:45 PM MST
- Where
- Gila County, 0.69 mi S of Central Hgts
- Reported by
- Trained Spotter
- Coordinates
- 33.410, -110.820
Thunderstorms developed across portions of southern Gila county during the evening hours on August 2nd, and they affected communities such as Globe and Claypool. Peak rainfall rates approached 2 inches per hour and the locally heavy rain led to urban and small stream flooding in the areas around Claypool. At 1836MST a trained spotter 2 miles southeast of Claypool measured one half inch of rain within 15 minutes and also reported minor street flooding in the area. A Small Stream Flood Advisory was issued for the area beginning at 1842MST and continuing through 2045MST.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 2 to 4, 201411 injured · $329,000 · 13 events
- Heat in Nevada, August 2, 20141 death · 1 event
- Wildfire in Idaho, August 2 to 14, 20143 injured · $2.3 million · 1 event
- Damaging Winds in Washington, August 2, 2014$3.3 million · 84 kt wind · 8 events
- Flash Flooding in Utah, August 2 to 5, 2014$2.9 million · 4 events
- Damaging Winds in Idaho, August 2, 2014$2.1 million · 56 kt wind · 3 events
- Hail in Nebraska, August 2, 2014$260,000 · 1 in hail · 5 events
- Flash Flooding and Hail in New York, August 2, 2014$145,000 · 1.5 in hail · 8 events
- Wildfire in California, August 2 to 31, 2014$200,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 2, 2014$51,000 · 50 kt wind · 9 events
- Flash Flooding in Ohio, August 2, 2014$45,000 · 2 events
- Lightning Strike in Washington, August 2, 2014$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527723, 527729.